Last two days, my damn needle seems to be stuck on High. Not super duper high, but just “I can’t get it to come down enough to eat my sandwich yet” high. As in 140 at bedtime last night, 163 at wake-up, 153 two hours later despite correction plus bolusing generously for coffee (Splenda and cream), 171 at 11 when I corrected/prebolused for lunch (10 units!!!), and now it’s an HOUR AND A HALF later and it’s only down to 157. Damn this thing!
Ok, factors: I had a biopsy 5 days ago that involved beating up one of my internal organs pretty severely and while I don’t see any signs of secondary infection it could be that my system is reacting similarly to the stress of healing. It also meant that riding my bike for exercise has been verboten since then and will be for several days yet. Those are probably the main culprits. But come on, I’ve got a pile of insulin on board by now. I should be in freakin hypo shakes and spots in front of my eyes at this point, and instead I’m eyeing that sandwich, gritting my teeth and muttering “I will not rage bolus, I will not rage bolus, I will NOT…” Sigh. Checked again: 138. I generally need to be <90s, preferably 80s before eating or I’m going to be spiking another 200+ postprandial, which is kinda where this whole thing started yesterday (honey mustard, ok? I had some honey mustard on my sandwich. Shoot me).
Ah well. “I will not rage bolus, I will not rage bolus, I will NOT…”
Actually, any injury is considered an inflammation by the body and that alone can raise your blood sugar. I wouldn’t be surprised if this is the reason for you running high. Perhaps it is better to just recognize the situation and not beat yourself up over having difficulty bringing your blood sugar down. Just like being sick, your body may actively be fighting to keep that blood sugar up.
If I remember correctly, you’re using MDI. It seems like you need more basal insulin. Perhaps your medical procedure has something to do with this also. It might be temporary. Dropping your usual exercise is a credible explanation for this. I would try boosting your basal insulin dose. Keep you emergency glucose handy and be vigilant for unexpected hypos. If your body is more insulin resistant at this time it may mean you need a more aggressive insulin to carb ratio, too.
Pump/CGM actually, but yes, good advice.
That rings true, though it seems like the effect should be tapering off about now rather than ramping up as it appears to be doing. That’s what has me a bit concerned to be honest. Hopefully it’s just some combination of all of the above. I definitely find that there’s an “overhang” effect of regular exercise on my insulin sensitivity–if I have to stop for a prolonged period due to injury or whatever it seems to take 3-5 days for the beneficial effects to fade out.
I’m with Brian on this one. I think you pretty much have it figured out.
I’ve seen poor control, similar to your experience, simply after getting a filling. Usually not so many days, but not out of this world for a day or two.
It’s amazing to be practically walking around with the equivalent of an oil-barrel IV of insulin and have it seem to do nothing.
I had a sticky high the other day at work. I was around 200 all day, no idea why. So after I got home I said “forget it! Rage bolus here I come!”. I was safe about it and ended up getting to enjoy some low treats (I was expecting the low so I was prepared with cookies ) Sometimes you just have to live dangerously!